MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 2.0NM TORQUE LIMITER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. 2.0NM TORQUE LIMITER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 71173622
Medical Device Problem Codes Mechanical Problem (1384); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/06/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during surgery, the device didn't work when fastening the last screw out of 7 screws.The other 6 screws fastened with the device before the event happen.The procedure finished without the device; the last screw was fasted without the device (change in surgical technique).No injury was reported and there was a 3 min delay.
 
Additional Manufacturer Narrative
The device, used in treatment was returned for evaluation.Visual inspection of the returned device confirms that the device has signs of wear and tear from use.Functional testing of the returned device confirms that the torque limiter doesn't fasten the screw.The device was manufactured in 2013.According to clinical/medical investigation, this case reports the torque limiter did not fasten the last of 7 screws.Per email communication, the last screw was fastened without use of the device.There was no patient injury, and the procedure was completed with a minimal delay.No further clinical assessment is warranted.A review of the manufacturing records did not reveal any manufacturing or material abnormalities that could have caused or contributed to the reported incident.A review of complaint history for the listed part revealed no prior complaints at this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.The device is a reusable device that can be exposed to numerous surgeries and cleaning cycles.Probable causes that could contribute to the reported event, as reusable instruments are susceptible to damage from prolonged use and through misuse or rough handling.To avoid compromised performance or damage, it is recommended the device be inspected prior to and after each use and cleaning.We recommend that all re-usable instruments be routinely inspected for wear/damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further actions are being taken at this time.We consider this investigation closed.Credit will be issued for the device.

Brand Name
2.0NM TORQUE LIMITER
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10339663
Report Number1020279-2020-03568
Device Sequence Number3032279
Product Code LXH
UDI-Device Identifier03596010637239
UDI-Public03596010637239
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/14/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71173622
Device Catalogue Number71173622
Device Lot Number13LPM0001
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/28/2020
Initial Date Received by Manufacturer 07/06/2020
Supplement Date Received by Manufacturer03/10/2021
Initial Report FDA Received Date07/29/2020
Supplement Report FDA Received Date03/14/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;